Hail, Eddy
- When
- May 20, 4:50 PM MST to 4:55 PM MST
- Where
- Eddy County, Loving
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.283, -104.100
Nickel to quarter size hail was reported by the public.
Several strong to severe thunderstorms affected southeast New Mexico during the late afternoon and evening of the 20th. These storms resulted in large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Several strong to severe thunderstorms affected southeast New Mexico during the late afternoon and evening of the 20th. These storms resulted in large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 20, 2:57 PM MST, 1 hour 53 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 457 PM CDT THU MAY 20 2004 .UPDATE... PUBLIC PRODUCTS UPDATED FOR WS223. && .PREV DISCUSSION... LOW LEVEL MOISTURE HANGING TOUGH ACROSS WESTERN AND CENTRAL PORTIONS OF THE CWFA THIS AFTERNOON...AND SO IS THE CAP. ISOLATED CONVECTION HAS DEVELOPED OVER THE HIGHER TERRAIN OF THE SACRAMENTO AND DAVIS MOUNTAINS AND WE EXPECT CONTINUED DEVELOPMENT THROUGH THIS AFTERNOON. COLD POOLS GENERATED BY THIS CONVECTION MAY AID IN FURTHER DEVELOPMENT FROM THE SOUTHEASTERN NEW MEXICAN PLAINS SOUTH ACROSS THE UPPER TRANS PECOS AND WESTERN PERMIAN BASIN LATE THIS AFTERNOON THROUGH THIS EVENING. WE EXPECT THIS CONVECTION TO DIMINISH A FEW HOURS AFTER SUNSET. GIVEN DRY SUBCLOUD CONDITIONS AND WEAK SHEAR...THE SEVERE THREAT IS LOW (BUT NONZERO) AND WILL BE CONFINED TO MARGINALLY SEVERE HAIL AND WIND. HAVE TRENDED TOWARD A BLEND OF PERSISTENCE AND ETA MOS GUIDANCE FOR GRIDS TONIGHT. EXPECT LOW STRATUS TO REDEVELOP DURING THE EARLY MORNING HOURS OVER THE EASTERN THIRD OF THE CWFA. WINDS WILL REMAIN UP OVERNIGHT ACROSS THIS AREA AS WELL BENEATH A DEVELOPING 45KT LOW LEVEL JET. ANTICIPATING ISOLATED CONVECTIVE ACTIVITY TO BE ABLE TO PUSH FURTHER EAST INTO THE PLAINS LATE FRIDAY AND FRIDAY NIGHT AS THE WINDS ALOFT CONTINUE TO STRENGTHEN AND TURN MORE ZONAL IN CONJUNCTION WITH THE SURFACE TROUGH. BY SATURDAY A SIGNIFICANT SHORTWAVE EJECTING THROUGH THE WESTERN PLAINS AHEAD OF THE NEXT WESTERN TROUGH WILL HELP MIX THE DRYLINE FURTHER EAST INTO THE CENTRAL OR EASTERN PERMIAN BASIN. ECMWF HAS BEEN CONSISTENT IN HANGING UP THE DRY LINE ACROSS THE EASTERN BASIN AND HISTORY REASONABLE ENOUGH TO MAINTAIN LOW ORDER POPS ACROSS THIS REGION LATE SATURDAY AND SATURDAY EVENING. ANOTHER SIGNIFICANT WAVE AHEAD OF THE SECOND WESTERN TROUGH WILL MOVE ACROSS THE CENTRAL PLAINS SUNDAY. ETA AND GFS MIX THE DRY LINE EAST OF THE COUNTY WARNING AREA EXCEPT AGAIN THE ECMWF AND NOGAPS...WILL CONTINUE TO PAINT THE SILENT POP SUNDAY IN THE EAST AND LET LATER SHIFTS MONITOR. BY MONDAY THROUGH NEXT THURSDAY THE MEDIUM RANGE GUIDANCE IS IN FAIRLY REASONABLE AGREEMENT IN HOLDING THE WESTERN TROUGH AND MOISTURE FURTHER WEST. CONTINUED THE ISOLATED POPS IN THE HIGHER TERRAIN MONDAY. WITH THE TROUGH SO FAR WEST DONT THINK ANY CONVECTION THAT DOES FIRE WILL DRIFT VERY FAR INTO THE PLAINS UNLESS A DECENT SHORTWAVE TROUGH EJECTS AHEAD OF THE SECOND WESTERN TROUGH. IN ADDITION WARMING TEMPERATURES ALOFT WOULD HAVE TO BE OVERCOME EAST OF THE DRY LINE. FIRE WEATHER WILL BECOME A CONCERN ESPECIALLY WESTERN SECTIONS THIS WEEKEND AND POSSIBLY BEYOND AS THE DRYLINE MIXES EAST WITH DRYING AND BREEZY CONDITIONS IN ITS WAKE. FIRE DANGER AND FUEL MOISTURE WILL NEED TO BE MONITORED ALONG WITH RH/S AND WIND SPEEDS. && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. &&
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 525 PM CDT THU MAY 20 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-210300- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 525 PM CDT (425 PM MDT) THU MAY 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING ACROSS PORTIONS OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. THESE THUNDERSTORMS WILL AFFECT AREAS STRETCHING FROM THE DAVIS MOUNTAINS NORTH ACROSS THE UPPER TRANS PECOS OF WEST TEXAS AND ACROSS MUCH OF SOUTHEASTERN NEW MEXICO AND THE WESTERN PERMIAN BASIN OF WEST TEXAS. SOME OF THESE STORMS COULD BECOME SEVERE AND WILL BE CAPABLE OF PRODUCING HAIL TO THE SIZE OF QUARTERS AND WINDS IN EXCESS OF 60 MPH. DEADLY CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE IN AND NEAR ANY THUNDERSTORM. THESE STORMS ARE EXPECTED TO DIMINISH WITHIN A FEW HOURS AFTER SUNSET. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA. SPOTTER ACTIVATION MAY BE REQUESTED WEST OF A SEMINOLE... ODESSA...TO BAKERSFIELD LINE BEFORE 1000 PM CDT...900 PM MDT. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 443 PM CDT THU MAY 20 2004 NMZ027>029-033-034-TXZ045-050-057>061-067-068-074-075-258-210300- ANDREWS-CENTRAL LEA COUNTY-CRANE-DAVIS/APACHE MOUNTAINS AREA-ECTOR- EDDY COUNTY PLAINS-GAINES-GUADALUPE MOUNTAINS- GUADALUPE MOUNTAINS OF EDDY COUNTY-LOVING-NORTHERN LEA COUNTY-PECOS- REEVES COUNTY AND UPPER TRANS PECOS-SOUTHERN LEA COUNTY- VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 443 PM CDT (343 PM MDT) THU MAY 20 2004 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED SEVERE THUNDERSTORM WATCH #223 UNTIL 1000 PM CDT (900 PM MDT) FOR THE FOLLOWING COUNTIES... IN WEST TEXAS... CRANE...CULBERSON...ECTOR...GAINES...JEFF DAVIS...LOVING...PECOS... REEVES...WARD...AND WINKLER. IN SOUTHEASTERN NEW MEXICO... EDDY AND LEA. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU IN OR NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE WEATHER IS OBSERVED.
The Midland/Odessa radar (KMAF), 184 km away, was scanning. The volume nearest the first event began at 23:50 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
Nickel to quarter size hail was reported by the public.
Utility lines were blown down by severe thunderstorm winds along U.S. Highway 385.
Nickel to quarter size hail was reported along U.S. Highway 180.
The broadcast media reported severe thunderstorm winds near Caprock.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2004Every state in 2004This day in weather historyWarnings in New Mexico, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394064, 5394065, 5394066, 5394067.